Alert archive / Kansas / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 405, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Oct 4, 2001, 6:18 PM CDT for Barber County, Kansas. It was in force for 57 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Oct 4, 2001, 6:18 PM CDT (23:18 UTC)
- Expired
- Oct 4, 2001, 7:15 PM CDT
- In force
- 57 min
- Issued by
- NWS Dodge City, KS
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Barber County, KS
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 4, 6:30 PM CDT | Hail 0.75 | Sharon, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 4, 5:45 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Lamont, OK (KLMN), launched 12:00Z, 11.3 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 612 J/kg
- Mixed-layer CIN
- -255 J/kg
- Mixed-layer LCL
- 1139 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 152 m²/s²
- 0-3 km storm-relative helicity
- 123 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.8
The text
As transmitted, in the capitals the NWS used until 2016.
507 WUUS53 KDDC 042319 SVRDDC KSC007-050015- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 618 PM CDT THU OCT 4 2001 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN BARBER COUNTY IN SOUTH CENTRAL KANSAS * UNTIL 715 PM CDT * AT 618 PM CDT...DODGE CITY DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 3 MILES SOUTHEAST OF SHARON...MOVING NORTHEAST AT 15 MPH. * SOME LOCATIONS AFFECTED RURAL RESIDENTS OF SOUTHERN BARBER COUNTY THROUGH 715 PM CDT THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING... HAIL THE SIZE OF PENNIES, FOR YOUR SAFETY SEEK A STURDY SHELTER IMMEDIATELY STAY AWAY FROM WINDOWS. LAT...LON 3725 9852 3704 9849 3716 9835 3738 9839 BURGERT
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 4, 2:37 PM CDT, 3 hours 41 minutes earlier.
Area forecast discussion, Oct 4, 2:37 PM CDT, 3 hours 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 237 PM CDT THU OCT 4 2001 SCATTERED STORMS SHOULD DEVELOP ALONG STATIONARY BOUNDARY THIS EVENING TO THE SE OF DDC. THIS ACTIVITY SHOULD DEVELOP INTO A LINE AND PROGRESS SE ACROSS P28. SO WE WILL GO 70% POPS SE CORNER. STRONG 700MB FRONT MOVES ACROSS THE CWA FROM NORTH TO SOUTH OVERNIGHT. ETA SOUNDINGS SHOW 90+ RH VALUES ALONG THIS FRONT FROM 750-600MB. LAPSE RATES IN THE MOIST LAYER ARE MOIST ADIABATIC. SO WITH DECENT LIFT THERE SHOULD BE A BAND OF LIGHT SHOWERS DEVELOPING OVERNIGHT. SO WE WILL GO 40% POPS FOR DDC/HYS AND 20% FOR THE WEST. SHOWERS SHOULD EXIT THE AREA BY MID-MORNING FRIDAY. STRONG SUBSIDENCE BEHIND THE WAVE WILL ENCOURAGE CLEARING BY EARLY AFTERNOON. ETA 850MB TEMPS SUGGESTS HIGHS IN THE LOW 50S FRIDAY. RIDGE AXIS MOVES NW-SE ACROSS THE AREA FRIDAY NIGHT. SOUTH WINDS START TO INCREASE IN THE NORTH AND WEST OVERNIGHT. THE SE SHOULD HAVE LIGHT WINDS FOR MOST OF THE NIGHT. THEREFORE LOWS SHOULD BE SIMILAR ACROSS THE AREA IN THE LOW 30S. FROST ADVISORY MAY BE NEEDED IN LATER SHIFT. ETA SUGGESTS 850 TEMPS WILL WARM TO AROUND 10C AT DDC BY SATURDAY AFTERNOON. WITH FULL SUN TEMPS SHOULD WARM INTO THE MID 60S MOST PLACES...WITH SLIGHTLY COOLER TEMPS EAST. EXTENDED DISCUSSION... WESTERLIES APPEAR TO BE STRENGTHENING OVER THE CNTL PACIFIC WITH SEVERAL EMBEDDED WAVES NOTED FROM W/V LOOP WEST OF OUR E PACIFIC/W CONUS RIDGE. ALL MODELS CONTINUE TO AGREE WITH RIDGING ALOFT SHIFTING EAST LATE THIS WEEKEND AND CROSS THE PLAINS. THIS SHOULD BEGIN TO ERODE THE COLD AIR IN OUR WESTERN MOST CWA BY SUNDAY BUT WITH WHAT APPEARS TO BE ANOTHER VORT LOBE DROPPING SOUTH ACROSS THE WESTERN GREAT LAKES SAT NIGHT THE EASTERN QUARTER MAY REMAIN IN THE COOLER AIR FOR ONE MORE DAY AS THE SFC HIGHS MOVES SOUTH ACROSS OK AND N TX. WITH LEE TROF AND DOWNSLOPE FLOW DEVELOPING SUNDAY AND LINGERING INTO MONDAY WILL BUMP TEMPS TO NEAR 70 IN THE WEST FOR HIGHS MONDAY. FOR THE EAST WILL KEEP READINGS IN THE MID TO UPPER 60S. THE UPPER TROF EARLY NEXT WEEK NOW PROGGED TO WEAKER AND MORE PROGRESSIVE. GIVEN THE STRENGTHENING WESTERLIES AND OPTING TO ACCEPT THIS SOLUTION AT THIS TIME. THE QUESTION THEN BECOMES WILL WE BE ABLE TO GET MOISTURE BACK QUICK ENOUGH FOR CONVECTION TO DEVELOP WITH ITS PASSAGE. AT THIS TIME THE POTENTIAL DOES EXISTS BUT MOISTURE RETURN LOOKS QUESTIONABLE. THEREFORE WILL OPT TO LEAVE MONDAY DRY. THE NEXT IN THE SERIES OF WAVES THEN PROGGED TO APPROACH THE AREA MID WEEK SO WILL CONTINUE WITH THE MENTION OF PCPN TUES AND WED. AS FOR TEMPS WITH THE W/NW FLOW TEMPS SHOULD REBOUND EARLY NEXT WEEK SO KEEP MENTION OF 70S ON TUES FOR MUCH OF THE AREA AND COOL TEMPS DOWN SLIGHTLY DUE TO POTENTIAL CLOUD COVER WED AND THU SEE ZFP FOR EXTENDED FORECAST. THE OUTLOOK FOR FRIDAY OCTOBER 12TH THROUGH SUNDAY OCTOBER 14TH CALLS FOR BELOW NORMAL TEMPERATURES AND ABOVE NORMAL PRECIPITATION. PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN THE DODGE CITY ZONE FORECAST. DDC 045/053 032/065 036 420 GCK 043/053 032/065 035 320 EHA 044/053 032/066 038 210 LBL 046/053 032/065 038 320 HYS 041/053 031/061 034 420 P28 049/053 032/062 036 720 .DDC...NONE. FINCH
In the hours before
Special weather statement, Oct 4, 3:55 PM CDT, 2 hours 23 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-050900- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 355 PM CDT THU OCT 4 2001 ...FREEZING TEMPERATURES AND FROST ARE POSSIBLE FRIDAY NIGHT IN PARTS OF CENTRAL AND WESTERN KANSAS... THE FIRST MORNING OF FREEZING TEMPERATURES OF THE SEASON WILL HIT PARTS OF CENTRAL AND WESTERN KANSAS FRIDAY NIGHT. LOWS SATURDAY MORNING WILL DIP TO NEAR 30 DEGREES IN THE SCOTT CITY...GARDEN CITY...DIGHTON AND WAKEENEY AREAS...WITH BELOW FREEZING CONDITIONS POSSIBLE FOR 1 TO 3 HOURS. JUST EAST ACROSS THE REST OF SOUTHWESTERN KANSAS...IN THE HAYS...DODGE CITY...ELKHART...LIBERAL...LARNED... PRATT AND MEDICINE LODGE AREAS...TEMPERATURES WILL FALL TO THE LOWER 30S WITH AREAS OF FROST POSSIBLE. DURING THE DAY FRIDAY...THE BRUNT OF THIS COLD AIR WILL OVERSPREAD THE AREA FROM NORTHWEST TO SOUTHEAST. BLUSTERY NORTH WINDS OF 15 TO 30 MPH WILL ACCOMPANY HIGHS IN THE LOWER TO MID 50S. YOU MAY WANT TAKE MEASURES NOW TO PROTECT ANY OUTDOOR PLANTS SENSITIVE TO FREEZING TEMPERATURES. THIS FREEZE IS EXPECTED TO BE ONLY A ONE MORNING OCCURRENCE...WITH LOWS SUNDAY MORNING REBOUNDING TO THE MIDDLE TO UPPER 30S. YOU CAN FIND ADDITIONAL INFORMATION AT OUR WEBSITE HTTP://WWW.CRH.NOAA.GOV/DDC/ BURGERT/FINCH
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 4, 6:43 PM CDT | Severe Thunderstorm Warning | DDC | Comanche | 47 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.